Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 4, 2011, 2:49 PM CDT for Blount County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 2:49 PM CDT (19:49 UTC)
- Expired
- Aug 4, 2011, 3:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
County Blount County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989
WWUS84 KBMX 041949
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 4 2011
ALZ017-042015-
BLOUNT AL-
249 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT COUNTY UNTIL 315
PM CDT...
AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SUSAN MOORE...OR 5 MILES NORTHEAST OF
BLOUNTSVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLEVELAND...
ONEONTA...
SUSAN MOORE...
ROSA...
FAIRVIEW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3418 8638 3406 8633 3398 8633 3394 8637
3394 8633 3391 8635 3389 8634 3382 8643
3382 8647 3380 8657 3409 8667 3413 8661
3426 8652 3427 8646
TIME...MOT...LOC 1949Z 337DEG 27KT 3409 8647
$$
51What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:45 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 12:45 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT THU AUG 4 2011 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... WILL CONTINUE TO SEE SHOWERS AND THUNDERSTORMS DEVELOPING UPSTREAM THIS MORNING AND SLIDING INTO CENTRAL ALABAMA AS THE MAIN FRONTAL BOUNDARY CONTINUES TO SLIDE EVER SO SLOWLY SOUTH TODAY AND TONIGHT. IN FACT LOOKS LIKE THE BOUNDARY WILL BE AROUND THE VICINITY OVER THE NEXT FEW DAYS...KEEPING POPS ON THE HIGHER SIDE THAN NORMAL. REALLY HAVING A HARD TIME WITH THE UPDATE THIS MORNING AND WILL MORE THAN LIKELY HAVE TO AN UPDATE AGAIN THIS AFTERNOON BEFORE SENDING THE MAIN FORECAST PACKAGE AS MODELS HAVE NO REAL GOOD HANDLE ON THE ONGOING ACTIVITY NOR THE POSSIBLE DEVELOPMENT. REALLY ONLY THING TO GO ON IS THE FACE THE RIDGE IS TO THE WEST OF THE AREA AND SEVERAL DISTURBANCES WILL SLIDE ALONG THE EASTERN EDGE OF THIS RIDGE. WITH THE DAYTIME HEATING TO THE WEST WOULD BE SURPRISED IF ACTIVITY DID NOT GET GOING TO THE NORTHWEST AND SLIDE BACK INTO THE AREA THIS AFTERNOON. THEREFORE WILL KEEP POPS HIGH ACROSS THE NORTH FOR THE DAY. THE OTHER CONCERN FOR THE DAY WILL BE THE DIFFERENTIAL HEATING ACROSS THE SOUTH AND SOUTHWEST. WE HAVE SEEN THE MAIN OUTFLOW FROM THE MORNING STORMS MOVE THROUGH TROY ALREADY AND WILL SEE A SECOND OUTFLOW MOVING THROUGH OVER THE NEXT FEW HOURS...SO WHAT CONVECTION CAN DEVELOP ALONG THIS OUTFLOW WILL DETERMINE THE EXTENT OF THE CONVECTION THIS AFTERNOON FOR THE SOUTH. WITH THE ADDED CLOUD COVER...RAIN...AND OUTFLOWS...MODELS REALLY HAVE NO CLUE ON THE TEMPERATURE TRENDS. WILL CONTINUE TO SHOOT WELL BELOW GUIDANCE ACROSS THE NORTH AND SLIGHTLY BELOW FOR THE SOUTH IN ANTICIPATION FOR THE DEVELOPMENT THIS AFTERNOON. WITH THAT SAID THE NECESSITY FOR ANY HEAT RELATED PRODUCT IS MINIMAL AT BEST. UPDATES HAVE BEEN SENT. 16 && .AVIATION... 18Z TAF DISCUSSION. CONVECTION CONTINUES ACROSS NORTH ALABAMA WITH ACTIVITY CONTINUING TO DEVELOP UPSTREAM AS SOUTHWEST LOW LEVEL FLOW FEEDS WARM MOIST AIR INTO STORMS. ACTIVITY ACROSS SOUTH ALABAMA HAS FORMED ALONG OUTFLOW BOUNDARY FROM PREVIOUS ACTIVITY...AND THESE STORMS SHOULD STAY SOUTH OF KTOI AND KMGM. SCT TSTMS WILL CONTINUE TO AFFECT NORTHERN TAF SITES THRU 21Z...BUT SHOULD WEAKEN AFTER 21Z AS LOW LEVEL FLOW WEAKENS. BEYOND 21Z...CONFIDENCE IS LOW WITH REGARD TO TIMING OF ADDITIONAL CONVECTIVE SYSTEMS. IT IS LIKELY THAT ANOTHER ROUND OF STORMS WILL AFFECT CENTRAL ALABAMA LATER TONIGHT OR FRIDAY MORNING...BUT TIMING IS DIFFICULT. DESPITE MOIST AIR MASS IN PLACE ACROSS AREA DUE TO RAIN...INTRUSION OF WARM AND DRIER AIR MASS TO THE WEST OF ALABAMA WILL LIMIT CLOUD COVER...AND CIGS EXPECTED TO STAY MAINLY AOA 5000 FEET AGL. 58/ROSE && .PREV DISCUSSION... /ISSUED 630 AM CDT THU AUG 4 2011/ DISCUSSION... THUNDERSTORM COMPLEX THAT DEVELOPED ALONG STATIONARY BOUNDARY IN TENNESSEE OUTFLOWED SOUTHWARD INTO NORTH CENTRAL ALABAMA THIS MORNING. THIS UNDOUBTEDLY WILL SET UP A SIGNIFICANT BOUNDARY OVER CENTRAL ALABAMA FOR ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE DAY AS TEMPERATURES HEAT UP AND THE ATMOSPHERE BECOMES EVEN MORE UNSTABLE. INITIAL STORM MOTION IS FROM THE NORTHWEST AND A GENERAL NORTHERLY MOTION SHOULD CONTINUE TODAY...SO AS STORMS DEVELOP UPSTREAM IN THE NORTHERN HALF OF THE STATE THEY SHOULD CONTINUE TO DEVELOP SOUTHWARD WITH TIME. STORM SEVERITY IS SOMEWHAT QUESTIONABLE AS THE CURRENT THUNDERSTORM COMPLEX WILL HELP DICTATE LATER CONVECTION BUT ADDITIONAL COLD POOL DRIVEN COMPLEXES WILL BE POSSIBLE DURING THE DAY WITH SOME ISOLATED STRONG TO DAMAGING WINDS NOT OUT OF THE QUESTION. WITH THE HIGHER RAIN CHANCES ALSO COMES THE LESS LIKELIHOOD OF SEEING WIDESPREAD EXTREME TEMPERATURES. NOT TO SAY THAT IT WILL NOT BE HOT AND STEAMY BECAUSE IT WILL...BUT ANY THOUGHTS OF AN EXTREME HEAT WARNING ARE OUT THE WINDOW NOW. WILL LET THE HEAT ADVISORY CONTINUE FOR THE TIME BEING AS IT IS ALREADY OUT BUT MAY END UP CANCELING IT LATER THIS MORNING. THROUGH EARLY NEXT WEEK...THE UPPER RIDGING OVER THE SOUTHERN PLAINS BECOMES INCREASINGLY FLATTENED WITH THE CENTER OF THE RIDGE RETROGRADING TO THE FOUR CORNERS REGION OVER THE WEEKEND. THIS WILL ALLOW FOR AN EASTERN CONUS TROUGH TO DEVELOP AND BRING RAIN CHANCES UP TO CLIMATOLOGICAL VALUES. BY MIDWEEK...A SYNOPTIC BOUNDARY IS FORECAST TO BE NEAR THE DEEP SOUTH AS THE UPPER TROUGH OVER THE REGION DEEPENS. THUS WILL CONTINUE WITH AT LEAST CLIMATOLOGICAL POPS THROUGH THE EXTENDED. TEMPERATURES THROUGH THE NEXT SEVEN DAYS SHOULD RESPOND TO THE WEAKENING RIDGE AND HIGHER RAIN CHANCES BY FALLING INTO THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 72 93 73 93 / 70 30 40 20 40 ANNISTON 90 75 95 75 93 / 60 30 40 20 40 BIRMINGHAM 91 78 96 77 95 / 60 30 40 20 40 TUSCALOOSA 92 77 96 77 96 / 60 30 40 20 40 CALERA 92 76 95 76 93 / 60 30 40 20 40 AUBURN 92 74 94 75 92 / 50 30 40 20 40 MONTGOMERY 97 77 97 77 95 / 50 30 40 20 40 TROY 98 74 96 75 92 / 50 30 40 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 4, 12:57 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1257 PM CDT THU AUG 4 2011 ALZ011>015-017>050-050300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1257 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM ALONG AND SOUTH OF I-20. THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND AGAIN ON FRIDAY.
In the hours before
Local storm report, Aug 4, 11:23 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM TSTM WND DMG 5 SW HALEYVILLE 34.19N 87.68W
08/04/2011 MARION AL EMERGENCY MNGR
SEVERAL TREES WERE REPORTED DOWN ACROSS THE NORTHEAST
PORTION OF MARION COUNTY.
&&
JTLocal storm report, Aug 4, 11:31 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG DOUBLE SPRINGS 34.15N 87.40W
08/04/2011 WINSTON AL 911 CALL CENTER
NUMEROUS TREES WERE BLOWN DOWN ACROSS THE COUNTY.
&&
JTSpecial weather statement, Aug 4, 12:11 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT THU AUG 4 2011
ALZ020-041800-
CHEROKEE AL-
1211 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 100 PM
CDT...
AT 1207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF FORT
PAYNE...MOVING SOUTH AT 25 MPH.
THESE STORMS WERE PRODUCING NEARLY CONTINUOUS LIGHTNING STRIKES.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CEDAR BLUFF...
CENTRE...
GAYLESVILLE...
SAND ROCK...
WEISS LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3440 8547 3400 8540 3400 8575 3409 8580
3412 8579 3413 8581 3412 8582 3412 8583
3426 8581 3426 8578 3437 8566 3438 8563
3443 8559 3449 8558 3453 8552
TIME...MOT...LOC 1711Z 358DEG 23KT 3438 8562
61Special weather statement, Aug 4, 1:02 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT THU AUG 4 2011
ALZ018-020-041830-
CHEROKEE AL-ETOWAH AL-
102 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND WESTERN
CHEROKEE COUNTIES UNTIL 130 PM CDT...
AT 1258 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TABOR ROAD...OR 11 MILES WEST OF CENTRE...MOVING
SOUTH AT 20 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEESBURG...
CHEROKEE ROCK VILLAGE...
SLACKLAND...
ANDERSON...
WEISS DAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3404 8570 3402 8594 3421 8597 3421 8585
3424 8585 3425 8584 3424 8582 3426 8580
3427 8576
TIME...MOT...LOC 1802Z 352DEG 16KT 3419 8585
61Special weather statement, Aug 4, 2:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 4 2011
ALZ017-042015-
BLOUNT AL-
249 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT COUNTY UNTIL 315
PM CDT...
AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SUSAN MOORE...OR 5 MILES NORTHEAST OF
BLOUNTSVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLEVELAND...
ONEONTA...
SUSAN MOORE...
ROSA...
FAIRVIEW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3418 8638 3406 8633 3398 8633 3394 8637
3394 8633 3391 8635 3389 8634 3382 8643
3382 8647 3380 8657 3409 8667 3413 8661
3426 8652 3427 8646
TIME...MOT...LOC 1949Z 337DEG 27KT 3409 8647
51The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:43 AM CDT | Special Weather Statement | BMX | Blount, Calhoun, Etowah, St. Clair | 47 min |
| Aug 4, 1:20 AM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more | 40 min |
| Aug 4, 1:51 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph, Shelby, Talladega | 39 min |
| Aug 4, 3:17 AM CDT | Special Weather Statement | BMX | Marion | 43 min |
| Aug 4, 3:39 AM CDT | Special Weather Statement | BMX | Marion, Winston | 51 min |
| Aug 4, 3:52 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 38 min |
| Aug 4, 4:29 AM CDT | Special Weather Statement | BMX | Walker | 31 min |
| Aug 4, 5:05 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 40 min |
| Aug 4, 7:12 AM CDT | Special Weather Statement | BMX | Winston | 48 min |
| Aug 4, 8:09 AM CDT | Special Weather Statement | BMX | Walker | 36 min |
| Aug 4, 12:11 PM CDT | Special Weather Statement | BMX | Cherokee | 49 min |
| Aug 4, 1:02 PM CDT | Special Weather Statement | BMX | Cherokee | 28 min |
| Aug 4, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 64 min |
| Aug 4, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 60 min |
| Aug 4, 4:35 PM CDT | Areal Flood Advisory | BMX | Lamar | 115 min |
| Aug 4, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 49 min |
| Aug 4, 5:11 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Aug 4, 5:12 PM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Aug 4, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 60 min |
| Aug 4, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Aug 4, 6:48 PM CDT | Special Weather Statement | BMX | Sumter | 27 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.